MAUDE Adverse Event Report: NUVASIVE, INC. GSB GLOBAL SPINAL BALANCE SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

NUVASIVE, INC. GSB GLOBAL SPINAL BALANCE SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/31/2015
Type of Reportable Event Death
Additional Manufacturer Narrative
No information related to the report has been received with respect to usage or device malfunction that may have contributed to the patient's death.No malfunctions were reported that correspond to the reported surgery date.Review of labeling notes: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union, fracture of the vertebra, neurological, vascular or visceral injury, metal sensitivity or allergic reaction to a foreign body, infection, decrease in bone density due to stress shielding, pain, discomfort or abnormal sensations due to the presence of the device, nerve damage due to surgical trauma, bursitis, dural leak, paralysis, death.
 
Event or Problem Description
A female patient (age unknown) underwent a spinal procedure involving posterior fixation on (b)(6) 2015.On (b)(6) 2015, the patient was reported to have expired following an hemothorax event.No other information is known.
 
Additional Manufacturer Narrative
Additional information was obtained 01/30/2017 via mdr 1723170-2015-00485 indicating a medtronic navigation system was in use during the patient's surgery.The navigation device was reportedly connected to nuvasive instruments.The surgeon reported a "1cm inaccuracy".It is not known if the inaccuracy was encountered as a result of the combination of the medtronic navigation system and nuvasive instruments.It is not known if said inaccuracy resulted in injury; however, the surgery was reported to have continued without delay after use of the medtronic navigation system was discontinued.No information has been received indicating malfunction or performance deterioration of a nuvasive device during surgery.No operative reports have been received that would allow nuvasive to further evaluate the reported event.
 
Event or Problem Description
A female patient (age unknown) underwent a spinal procedure involving posterior fixation on (b)(6) 2015.On (b)(6) 2015, the patient was reported to have expired following a hemothorax event.No other information is known.

Brand Name
GSB GLOBAL SPINAL BALANCE SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
NUVASIVE, INC.
san diego CA 92121
MDR Report Key6068434
Report Number2031966-2016-00077
Device Sequence Number13575078
Product Code NKB
UDI-Device Identifier00887517596246
UDI-Public00887517596246
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K132014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Attorney
Type of Report Initial,Followup
Report Date (Section B) 02/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/31/2016
Supplement Report FDA Received Date02/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;